Illinois, 2023

Damaging Wind in Illinois, July 14, 2023

July 14, 2023 · NWS DVN · 1 event in 1 county or zone

Scattered strong to marginally severe storms were seen throughout the area from mid afternoon through the evening. Storms produced damaging winds across parts of western Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered strong to marginally severe storms were seen throughout the area from mid afternoon through the evening. Storms produced damaging winds across parts of western Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 14, 5:58 PM CST, 17 minutes earlier.

Area forecast discussion, Jul 14, 5:58 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
658 PM CDT Fri Jul 14 2023

...AVIATION UPDATE...

.SHORT TERM...(This evening through Saturday)
Issued at 245 PM CDT Fri Jul 14 2023

A hot and humid day is taking place today in our area, while to the
west, a large area of showers and storms is moving southeast over
NE/KS. The short wave forcing this cluster is moving east towards
our CWA, but the instability gradient that this cluster of storms is
firing on, is well to the south, from roughly Topeka KS through
St Louis. Low level flow is weak, and veered, with little in the
way for convergence over our CWA, nor low level shear for storms
to act on.

Tonight's forecast is one where we continue to expect storms to
fire, with CAPE values of 1500 to 2500 this evening forecast. There
are models showing higher values, but they have 2M temperatures in
the mid 90s, and that's not expected to be reality in any widespread
nature today. The short wave, with CAPE remains sufficient for at
least isolated storm formation, and with no strong cap, they could
be pulse severe wind / hail producers. Bulk shear of 30 to 40 kts
should decrease by 9 PM or so, as does the CAPE, thus, any storm
organization should weaken towards mid evening, as they axis for
storms shifts east of the CWA. This remains an event, that appears
to be supportive of isolated severe storms within a loosely
organized line of scattered storms. There is a possible stratiform
rain period as the storms begin to shift out of the region
tonight, and that seems why pops actually increase by mid to late
evening, before we shift them out to the east ending the rain
chances.

With clouds and high dewpoints tonight, lows will only fall to
the lower 60s west to upper 60s east. Saturday, highs mainly in
the mid to upper 80s are expected, potentially lower if the smoke
forecast to arrive in the area is dense enough to offset the mid
summer sun. For now, we're uncertain how dense it will be at low
levels, but looking upstream in MN, some 4-6 mile visibility is
taking place, indicating noticeable smoke at the surface.

.LONG TERM...(Saturday night through Friday)
Issued at 245 PM CDT Fri Jul 14 2023

Northwest flow aloft to dominate the forecast period as the west
coast upper high builds north. Weather pattern to remain active with
many disturbances moving through in the flow aloft.

Saturday night
Assessment...high confidence

Dry conditions will be see ahead of an approaching cold front.

Sunday/Sunday night
Assessment...high confidence on another cold front. Medium
confidence regarding rain chances.

Sunday morning will be dry. Sunday afternoon and evening the cold
front will move through the area. Convection should develop along
and ahead of the front Sunday afternoon and into Sunday night. Given
the moisture and energy potential ahead of the front, some storms
'may' be strong Sunday afternoon/evening. Rain will end from west to
east after midnight Sunday night with most of the area dry by
sunrise Monday.

Monday
Assessment...medium to high confidence

The model consensus has dry conditions as high pressure quickly
moves through the Midwest. High temperatures should average below
normal.

Monday night through Tuesday night
Assessment...low to medium confidence

Monday evening will be dry as high pressure moves into the eastern
Great Lakes. Late Monday night is more questionable. The
deterministic ECMWF and GFS keep the area dry while the CMC
introduces precipitation across the south. However the ensembles of
the various models introduce precipitation. Thus the model consensus
is biased toward the ensembles and has slight chance to chance pops
south of I-80.

Tuesday/Tuesday night become more interesting. If convection occurs
late Monday night then precipitation will be ongoing Tuesday
morning. If no precipitation occurs late Monday night then Tuesday
morning would likely be dry with convection developing Tuesday
afternoon/night during the passage of a weak storm system.

The model consensus has slight chance to chance pops Tuesday and
chance pops Tuesday night.

Wednesday through Thursday
Assessment...low to medium confidence

Lingering rain should be seen across the area Wednesday morning as
the weak storm system departs the area. For Wednesday afternoon
through Thursday the question becomes will any new convection
develop.

The models agree there will be a weak upper level disturbance and
cold front moving through the area but disagree on its timing. The
GFS/CMC says Wednesday night into Thursday. The ECMWF is essentially
dry. The ensembles of the various models spread the rain risk out
even further from Wednesday afternoon through Thursday.

The model consensus is thus biased toward the ensembles and
deterministic GFS/CMC with slight chance pops from Wednesday
afternoon through Thursday.

Thursday night/Friday
Assessment...low to medium confidence

If convection develops/persists on Thursday along the front it will
continue into Thursday evening before dissipating. The model
consensus suggests this possibility with slight chance pops Thursday
evening and mainly dry conditions after midnight.

Friday the model consensus is currently forecasting dry conditions.
However, there is a weak upper level disturbance moving through in
the flow aloft. Thus I cannot fully rule out the possibility of a
rogue diurnal shower or thunderstorm developing.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 649 PM CDT Fri Jul 14 2023

Scattered showers and storms will continue to push east of the
terminals this evening, setting up a quiet night with prevailing
VFR. There is a chance for a round of scattered showers and
possibly a few isolated thunderstorms later tonight, impacting
areas near BRL and MLI. However, confidence is low on this
secondary round of rain developing. Heading into Saturday, expect
breezy NW winds and VFR conditions with a break from the wet
conditions.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHORT TERM...Ervin
LONG TERM...08
AVIATION...Uttech
Hazardous weather outlook, Jul 14, 6:54 AM CST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
754 AM CDT Fri Jul 14 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151300-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
754 AM CDT Fri Jul 14 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are expected especially this afternoon and tonight.
The Storm Prediction Center has a slight risk of severe storms
across most of the area. The primary severe risk is damaging winds
with large hail as a secondary risk. Heavy rain and frequent
lightning can be expected with any storm.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Daily chances for showers and thunderstorms exist through the
period. There is a chance for strong to isolated severe storms
each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Jul 14, 4:38 PM CST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
538 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Hail             Preston                 42.05N 90.40W
07/14/2023  E0.75 inch       Jackson            IA   Public

&&

GROSS
Special weather statement, Jul 14, 5:00 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
600 PM CDT Fri Jul 14 2023

IAZ068-ILZ009-015>017-024-142345-
Mercer IL-Whiteside IL-Rock Island IL-Bureau IL-Henry IL-Scott IA-
600 PM CDT Fri Jul 14 2023

...Strong thunderstorms will impact portions of eastern Mercer,
southern Whiteside, Rock Island, northwestern Bureau, Henry and
southeastern Scott Counties through 645 PM CDT...

At 559 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Princeton to Aledo. Movement was east at
35 mph.

HAZARD...Winds up to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Bettendorf, East Moline, Le Claire, Hampton and Princeton around
  605 PM CDT.
  Port Byron, Rapids City and Cordova around 610 PM CDT.
  Boden around 615 PM CDT.

Other locations in the path of these storms include Cable, North
Henderson, New Windsor, Erie, New Windsor, Alpha, Prophetstown and
Woodhull.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 297 and 306.
 Interstate 80 in Illinois between mile markers 1 and 33.
 Interstate 74 in Illinois between mile markers 1 and 33.
 Interstate 88 between mile markers 1 and 16.
 Interstate 280 between mile markers 10 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Illinois...and east central Iowa.

&&

LAT...LON 4115 9008 4115 9044 4109 9044 4113 9091
      4168 9049 4169 8970
TIME...MOT...LOC 2259Z 271DEG 31KT 4165 9042 4119 9076

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

08
Special weather statement, Jul 14, 5:06 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
606 PM CDT Fri Jul 14 2023

IAZ054-066-068-ILZ007-009-015-142345-
Whiteside IL-Carroll IL-Rock Island IL-Scott IA-Clinton IA-
Jackson IA-
606 PM CDT Fri Jul 14 2023

...Strong thunderstorms will impact portions of Whiteside, Carroll,
northeastern Rock Island, northeastern Scott, eastern Clinton and
southeastern Jackson Counties through 645 PM CDT...

At 603 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Savanna to Albany. Movement was southeast at 30
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Garden Plain and East Clinton around 610 PM CDT.
  Mount Carroll around 615 PM CDT.
  Argo Fay around 620 PM CDT.

Other locations in the path of these storms include Lanark,
Fairhaven, Chadwick, Lyndon, Milledgeville and Coleta.

This includes Interstate 88 between mile markers 20 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Illinois...and east central Iowa.

&&

LAT...LON 4170 8970 4169 9048 4218 9027 4212 8969
      4193 8969 4193 8968
TIME...MOT...LOC 2303Z 300DEG 27KT 4211 9013 4177 9022

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DC
Special weather statement, Jul 14, 5:12 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
612 PM CDT Fri Jul 14 2023

IAZ089-099-ILZ024>026-150030-
Warren IL-Mercer IL-Henderson IL-Des Moines IA-Lee IA-
612 PM CDT Fri Jul 14 2023

...Strong thunderstorms will impact portions of Warren, southeastern
Mercer, Henderson, central Des Moines and northeastern Lee Counties
through 730 PM CDT...

At 611 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Seaton to Denmark. Movement was east at 35
mph.

HAZARD...Winds up to 35 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Seaton around 615 PM CDT.
  Little York around 620 PM CDT.
  West Burlington around 625 PM CDT.
  Burlington and Lake Warren around 630 PM CDT.

Other locations in the path of these storms include Carman, Gulf
Port, North Henderson, Stronghurst, Biggsville and Raritan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Illinois...and southeastern Iowa.

&&

LAT...LON 4070 9146 4111 9083 4110 9044 4072 9044
      4065 9050
TIME...MOT...LOC 2311Z 271DEG 32KT 4107 9084 4075 9133

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

08
Local storm report, Jul 14, 5:34 PM CST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
634 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     Rain             2 SSE Manchester        42.46N 91.43W
07/14/2023  M2.40 inch       Delaware           IA   Trained Spotter

            1.4 inches fell in the last 45 min.

&&

GROSS
Local storm report, Jul 14, 5:37 PM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
637 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Hail             Oquawka                 40.93N 90.95W
07/14/2023  E0.70 inch       Henderson          IL   Trained Spotter

            Along with torrential rain and 40 mph winds.

&&

Haase

The radar

The Quad Cities radar (KDVN), 68 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
July 14, 6:15 PM CST to 6:27 PM CST
Where
Henry County, 1.38 mi N of Kewanee
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.250, -89.930

Six inch diameter tree branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121319.